What is cetirizine hydrochloride and pseudoephedrine hydrochloride used for?

Sinusitis

Sinusitis is infection or inflammation of the paranasal sinuses (often just referred to as “sinuses”), which are air-filled spaces that surround the nasal cavity. Most humans have four pairs of paranasal sinuses, including the maxillary, ethmoid, frontal, and sphenoid sinuses. Common symptoms of sinusitis include nasal congestion, nasal drainage, facial pressure or fullness, and a decreased sense of smell. Sinusitis has been divided into different categories, based on the length of time that symptoms are present. Acute sinusitis generally lasts for less than four weeks, while chronic sinusitis is generally present for longer than 12 weeks. Some patients with chronic sinusitis also have nasal polyps, which are overgrowths of nasal tissue caused by inflammation.

The most common reason for developing sinusitis is an unresolved cold or viral upper respiratory tract infection. Allergies are also a common cause of developing sinusitis. In both cases, swelling of the nasal lining causes the openings of the sinuses to become blocked, allowing mucus to buildup within the sinuses, and bacteria to settle in.

It can be difficult to tell the difference between a viral cold, severe allergies, and a sinus infection. However, the process of developing a bacterial sinus infection usually takes at least 5-7 days. Because antibiotics do not treat viruses or allergies, and overuse of antibiotics can lead to the development of antibiotic-resistant bacteria (or “super-bugs”), the use of antibiotics to treat symptoms within the first few days is not generally recommended.

Other medical treatments that are aimed at promoting sinus drainage and decreasing inflammation are helpful for viral colds, severe allergies, and sinusitis, and are often recommended early in the course of treatment. Most are available over-the-counter. The use of oral decongestants (such as Sudafed (pseudoephedrine) or phenylephrine) which are found in many cold medicines, saline irrigations and nasal saline sprays, and mucus-thinning agents, such as Mucinex (guaifenesin), may be helpful in increasing sinus drainage and relieving congestion. Antihistamines, such as Zyrtec (cetirizine), Claritin (loratadine), or Allegra (fexofenadine) may be helpful if allergies are involved. The generic forms of these medications are widely available under different names and may be less expensive, so ask your pharmacist for assistance. Also, patients with heart conditions or high blood pressure should avoid using oral decongestants, such as Sudafed, unless approved by their physician. The nasal lining can become very dried out during a viral cold or sinus infection, so remember to drink plenty of fluids to promote good drainage from the sinuses. Use of a bedside humidifier at night may also be helpful.

If symptoms fail to improve or begin to worsen over the first 5-7 days, a course of oral antibiotics is often prescribed. The choice of antibiotics is based on what is known about the most common types of bacteria that tend to cause sinusitis. Some patients may require more than one course of antibiotics for their sinusitis to fully resolve. If patients fail to resolve with antibiotics, or if they develop sinus infections more than four times a year, a consultation with an ENT physician may be helpful. An ENT physician (otolaryngologist), can sometimes obtain bacterial cultures from the sinuses to help determine whether an infection has been fully treated, or whether a different type of antibiotic is necessary. An ENT physician can also examine a patient for anatomic issues or the presence of nasal polyps that may cause them to be more prone to developing frequent sinus infections.
When medical therapy fails, a CT scan of the sinuses may be recommended to evaluate for the continued presence of infection or inflammation within the sinuses that is not clearing, or structural issues.

Acute Sinusitis

Medically reviewed by Drugs.com. Last updated on May 17, 2019.

  • Health Guide
  • Disease Reference
  • Care Notes
  • Medication List

What Is It?

Sinuses are air-filled spaces behind the bones of the upper face: between the eyes and behind the forehead, nose and cheeks. The lining of the sinuses are made up of cells with tiny hairs on their surfaces called cilia. Other cells in the lining produce mucus. The mucus traps germs and pollutants and the cilia push the mucus out through narrow sinus openings into the nose.

When the sinuses become inflamed or infected, the mucus thickens and clogs the openings to one or more sinuses. Fluid builds up inside the sinuses causing increased pressure. Also bacteria can become trapped, multiply and infect the lining. This is sinusitis.

Sinusitis is can be chronic (long-lasting or frequently returning) or acute. Acute sinusitis lasts three weeks or less and the person should have no more than three episodes per year. Acute sinusitis is extremely common. It usually is caused by an upper respiratory viral infection.

The inflammation and swelling of the lining of the sinuses can be triggered by:

  • Viral infections, such as a common cold

  • Allergies

  • Air pollution and cigarette smoke

  • Dental infections

  • Narrowed nasal passages from nasal polyps

Symptoms

Common symptoms of acute sinusitis include nasal congestion, thick green nasal discharge, fever, headache, tiredness and facial pain. Some symptoms depend on which sinus is inflamed. For example:

  • Frontal sinusitis (behind the forehead) can cause pain in the forehead and pain that gets worse when lying on your back.

  • Ethmoid sinusitis (behind the bridge of the nose) can cause pain between the eyes, eyelid swelling, loss of smell, and pain when touching the sides of the nose.

  • Sphenoid sinusitis (behind the eyes) can cause earaches, neck pain or headache at the top of the head or deep behind the forehead.

  • Maxillary sinusitis (behind the cheeks) can cause pain in the cheeks, under the eyes, or in the upper teeth and jaw.

Diagnosis

A sinus infection can be difficult to diagnose in the early stages because it can mimic a common cold. Both can cause nasal congestion and fatigue. However, a common cold usually will improve in five to seven days, while an untreated sinus infection can last three weeks or longer. Sinus infections also are more likely to cause a green nasal discharge, fever and facial pain.

Your doctor will diagnose acute sinusitis based on your symptoms, medical history and a simple office examination. The doctor will ask about your symptoms and how long they last, look into your ears, nose and throat, and may tap or press on your face to test for tenderness over specific sinuses.

If your doctor is uncertain of your diagnosis, he or she may use other methods to see inside the sinuses. Some physicians may insert a nasopharyngoscope (a thin, lighted tube with a camera on the end) into your nose to look for abnormalities. X-rays and computed tomography scans (CT) also can provide a look at the sinuses, especially those that are deep within the head.

Expected Duration

By definition, acute sinus infections resolve within three weeks. Infections that last longer than three weeks are considered chronic sinusitis.

Prevention

There are some measures you can take to decrease your risk of developing sinusitis. If you smoke cigarettes, you should quit. The smoke can irritate nasal passageways and increase the likelihood of infection. Nasal allergies can trigger sinus infections, too. By identifying the allergen (the substance causing the allergic reaction) and avoiding it, you can help prevent sinusitis.

If you have congestion from a cold or allergies, the following may help to reduce the risk of developing sinusitis:

  • Drink lots of water. This thins nasal secretions and keeps mucous membranes moist.

  • Use steam to soothe nasal passages. Breathe deeply while standing in a hot shower, or inhale the vapor from a basin filled with hot water while holding a towel over your head.

  • Avoid blowing your nose with great force, which can push bacteria into the sinuses.

Some doctors advise periodic home nasal washings to clear secretions. This may help prevent, and also treat, sinus infections.

Treatment

Many sinus infections improve without treatment. However, several medications may speed recovery and reduce the chance that an infection will become chronic.

Decongestants — Congestion often triggers sinus infections, and decongestants can open the sinuses and allow them to drain. Several are available:

  • Pseudoephedrine (Sudafed) is available without prescription, alone or in combination with other medications in multi-symptom cold and sinus remedies. Pseudoephedrine can cause insomnia, racing pulse and jitteriness. Do not use if you have high blood pressure or a heart condition. Phenylephrine (such as Sudafed PE) is an alternative over-the-counter oral decongestant. If you take products containing oral phenylephrine, check with the pharmacist to be certain there is no interaction with other medications you take.

  • Oxymetazoline (Afrin, Dristan and others) and phenylephrine (Neo-Synephrine and others) are found in nasal sprays. They are effective and may be less likely to cause the side effects seen with pseudoephedrine. However, using a nasal decongestant for more than three days can cause worse symptoms when you stop the medication. This is called the rebound effect.

Antihistamines — These medications help to relieve the symptoms of nasal allergies that lead to inflammation and infections. However, some doctors advise against using antihistamines during a sinus infection because they can cause excessive drying and slow the drainage process. Over-the-counter antihistamines include diphenhydramine (Benadryl and others), chlorpheniramine (Chlor-Trimeton and others) and loratadine (Claritin). Fexofenadine (Allegra) and cetrizine (Zyrtec) are available by prescription.

Nasal steroids — Anti-inflammatory sprays such as mometasone (Nasonex) and fluticasone (Flonase), both available by prescription, reduce swelling of nasal membranes. Like antihistamines, nasal steroids can be most useful for those who have nasal allergies. Nasal steroids tend to produce less drying than antihistamines. Unlike nasal decongestants, nasal steroids can be used for prolonged periods.

Saline nasal sprays — These salt-water sprays are safe to use and can provide some relief by adding moisture to the nasal passages, thinning mucus secretions and helping to flush out any bacteria that may be present.

Pain relievers — Acetaminophen (Tylenol), ibuprofen (Advil, Motrin and others) or naproxen (Aleve) can be taken sinus pain.

Antibiotics — Your doctor may prescribe an antibiotic if he or she suspects that a bacterial infection is causing your sinusitis. If you start taking an antibiotic, complete the entire course so that the infection is completely killed off.

Not all cases of sinusitis require antibiotic treatment: Talk with your doctor about whether an antibiotic is right for you. Keep in mind that antibiotics can cause side effects, such as allergic reactions, rash and diarrhea. In addition, overusing antibiotics eventually leads to the spread of bacteria that no longer can be killed by the most commonly prescribed antibiotics.

When To Call A Professional

Contact a doctor if you experience facial pain along with a headache and fever, cold symptoms that last longer than seven to 10 days, or persistent green discharge from the nose. If your symptoms don’t improve within a week of beginning treatment, call your doctor. Call sooner if symptoms are getting worse.

If you have repeated bouts of acute sinusitis, you may have allergies or another treatable cause of sinus congestion. Ask your doctor for advice.

Prognosis

The prognosis for acute sinusitis is very good. Most cases will go away within one to two weeks, often without antibiotics.

Learn more about Acute Sinusitis

Associated drugs

  • Sinusitis

IBM Watson Micromedex

  • Sinusitis

Mayo Clinic Reference

  • Acute sinusitis
  • Chronic sinusitis

External resources

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Medical Disclaimer

Cetirizine and pseudoephedrine

Generic Name: cetirizine and pseudoephedrine (se TIR i zeen and SOO doe e FED rin)
Brand Name: All Day Allergy-D, Goodsense Cetirizine D-12 Hour, ZyrTEC-D, KS Aller-Tec D-12, Wal-Zyr D, Allergy D-12, Allergy Relief Nasal Decongestant, Leader Allergy Relief D

Medically reviewed by Drugs.com on Nov 11, 2019 – Written by Cerner Multum

  • Overview
  • Side Effects
  • Dosage
  • Professional
  • Interactions
  • More

What is cetirizine and pseudoephedrine?

Cetirizine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

Cetirizine and pseudoephedrine is a combination medicine used to treat cold or allergy symptoms such as nasal and sinus congestion, sneezing, itching, watery eyes, or runny nose.

Cetirizine and pseudoephedrine may also be used for purposes not listed in this medication guide.

Important Information

You should not use cetirizine and pseudoephedrine if you have narrow-angle glaucoma, severe high blood pressure (hypertension), severe coronary artery disease, if you are unable to urinate, or if you are allergic to hydroxyzine (Atarax, Vistaril).

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

How should I take cetirizine and pseudoephedrine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Do not crush, chew, or break an extended-release tablet. Swallow it whole.

Take one tablet every 12 hours, unless your doctor tells you otherwise. You may take this medication with or without food.

Call your doctor if your symptoms do not improve, if they get worse, or if you have also have a fever.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Take the missed dose as soon as you remember. If it is almost time for your next dose, wait until then to take the medicine and skip the missed dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of cetirizine and pseudoephedrine.

What should I avoid while taking cetirizine and pseudoephedrine?

This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.

Avoid drinking alcohol. It can increase some of the side effects of cetirizine.

Ask a doctor or pharmacist before using any other cold or allergy medicine. Antihistamines and decongestants are contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains an antihistamine or decongestant.

Cetirizine and pseudoephedrine side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Stop using cetirizine and pseudoephedrine and call your doctor at once if you have:

  • fast, pounding, or uneven heartbeat;

  • weakness, tremors (uncontrolled shaking)

  • severe restless feeling, hyperactivity, extreme feeling of fear or confusion;

  • problems with vision;

  • little or no urinating; or

  • high blood pressure (severe headache, buzzing in your ears, chest pain, shortness of breath, uneven heartbeats).

Common side effects may include:

  • dizziness, drowsiness, tired feeling;

  • sleep problems (insomnia);

  • dry mouth, nausea, stomach pain, constipation; or

  • trouble concentrating.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Cetirizine and pseudoephedrine dosing information

Usual Adult Dose for Allergic Rhinitis:

Cetirizine 5 mg/ pseudoephedrine 120 mg per tablet: 1 tablet orally every 12 hours
Maximum dose: 2 tablets per 24 hours

Usual Pediatric Dose for Allergic Rhinitis:

Cetirizine 5 mg/ pseudoephedrine 120 mg per tablet:
12 years and older: 1 tablet orally every 12 hours
Maximum dose: 2 tablets per 24 hours

What other drugs will affect cetirizine and pseudoephedrine?

Ask a doctor or pharmacist before using cetirizine and pseudoephedrine if you are also using any other drugs, including prescription and over-the-counter medicines, vitamins, and herbal products. Some medicines can cause unwanted or dangerous effects when used together. Not all possible interactions are listed in this medication guide.

Taking this medicine with other drugs that make you sleepy or slow your breathing can worsen these effects. Ask your doctor before taking cetirizine and pseudoephedrine with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Copyright 1996-2018 Cerner Multum, Inc. Version: 4.04.

Medical Disclaimer

More about cetirizine / pseudoephedrine

  • Side Effects
  • During Pregnancy
  • Dosage Information
  • Drug Images
  • Drug Interactions
  • Pricing & Coupons
  • 3 Reviews
  • Drug class: upper respiratory combinations

Consumer resources

  • Cetirizine and Pseudoephedrine
  • Cetirizine and pseudoephedrine (Advanced Reading)

Other brands: Zyrtec-D, All Day Allergy-D

Professional resources

  • Cetirizine and Pseudoephedrine (Wolters Kluwer)
  • … +1 more

Related treatment guides

  • Allergic Rhinitis

About the author

Leave a Reply

Your email address will not be published. Required fields are marked *